Diabetes insipidus and getting water levels right

Diabetes Insipidus (DI for short) is all to do with passing too much wee and becoming very thirsty . Confused?

Why do some young people with conditions affecting their hypothalamus and pituitary gland have diabetes insipidus?

The pituitary gland produces a hormone called antidiuretic hormone, ADH for short, and this hormone acts on the kidney and helps you concentrate your wee if you need to, that’s when it goes a darker yellow and you only pass small amounts. This means that if the pituitary gland cannot produce ADH your kidneys can’t concentrate your wee which means you pass lots of wee that is pale. This means for you not to run out of water and turn into a crisp you need to keep drinking lots.

This is called Diabetes Insipidus DI for short and is not to be confused with Diabetes Mellitus which is all to do with having high sugars. Most young people with DI get very thirsty so drinking lots is no problem but some young people with conditions affecting their hypothalamus and pituitary gland mostly following a tumour may not get thirsty – then it gets tricky.

How will I know if I have got diabetes insipidus?

If you have diabetes insipidus you will notice the following

- that you are weeing and drinking a lot

- that your wee is always pale even first thing in the morning

- that you need to drink through the night and get up to wee through the night probably more than twice

If you have these symptoms the doctors will want to check how concentrated your blood and wee is and may even do a test when they watch what happens when they don’t allow you to drink.

If I have diabetes insipidus how will it be treated?

It is easy to give you the ADH back that your pituitary gland does not make, desmopressin as it is called, comes in tablets and sprays and solutions that are taken up the nose. The dose and when you take it depends on how much you are weeing and drinking.

To check that you are not taking on too much it is always good once a week to let yourself experience feeling thirsty and weeing a lot by holding back on a dose of desmopressin. As an example if you take a dose in the morning don’t take it until you feel thirsty and need to wee.

Your doctor will ask you about your symptoms of thirst and how often you are weeing particulary at night (so tell them).

Questions you could ask your doctor or nurse

  • Am I likely to develop diabetes insipidus?
  • What happens if I take too much desmopressin?